Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Norman, OK

May 19, 2018Foard County, Knox County, Texas

NWS Norman, OK issued this flash flood warning at May 19, 2018, 7:20 PM CDT for Foard County, Knox County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2018, 7:20 PM CDT (00:20 UTC)
Expired
May 19, 2018, 10:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Foard County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 79 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 10:10 PM CDTFLASH FLOOD4 W Thalia, TX4-6 INCHES OF WATER OVER ROADWAY.
May 19, 10:10 PM CDTFLASH FLOOD4 W Thalia, TXCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4 W THALIA. 4-6 INCHES OF WATER OVER US 70 AND FM 267.
May 19, 10:10 PM CDTFLASH FLOOD7 Ssw Crowell, TX8 INCHES OF WATER ON FM 263 AND FM 1594.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 170 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

392 
WGUS54 KOUN 200020
FFWOUN
TXC155-275-200315-
/O.NEW.KOUN.FF.W.0010.180520T0020Z-180520T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
720 PM CDT SAT MAY 19 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southeastern Foard County in northern Texas...
  North central Knox County in northern Texas...

* Until 1015 PM CDT
  
* At 719 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over three inches of rain have 
  already fallen with some localized amounts over four inches. Flash 
  flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Crowell, Thalia, Truscott and Rayland. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3399 9974 3407 9950 3407 9948 3392 9948
      3372 9983 3378 9990

$$

MAHALE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 19, 7:10 PM CDT, 10 minutes earlier.

Area forecast discussion, May 19, 7:10 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
710 PM CDT Sat May 19 2018

.AVIATION...
Widely scattered showers and thunderstorms are expected
to become more numerous this evening and overnight. The
stronger storms will be capable of lowering visibility
to less than 1 mile and produce wind gusts in excess of
45-50 knots. Perhaps the more significant storms will
impact the terminal sites around LAW and SPS.
By 12Z most of the showers and storms should be east and
south of most of the terminal sites.  A cold front across
northwestern Oklahoma, will move slowly south tonight before
stalling on Sunday. During the day Sunday, mainly VFR conditions
are expected.

&&

.PREV DISCUSSION... /issued 327 PM CDT Sat May 19 2018/

DISCUSSION...

Strong to severe thunderstorms have formed over the past
hour, mainly across north central and southwest Oklahoma. An
outflow boundary that lifted northward from central Oklahoma
earlier this morning, has been augmented by afternoon convection.

Overall, additional strong to severe storms will continue to
form generally near and ahead of a cold front that extends from
the Texas Panhandle into northwestern Oklahoma. Several HRRR runs,
predict storms will eventually evolve into a thunderstorm complex
or two. One may develop from western north Texas and southwest
Oklahoma and move into central/north central Oklahoma, while
another may evolve from the Texas Panhandle and impact
southwestern Oklahoma and north Texas. If this occurs, the over
hazard will likely be strong damaging winds with some hail. In the
meantime, large hail and strong outflow winds are expected.
Depending on storm evolution tonight through Sunday morning,
little thunderstorm development may occur Sunday afternoon and
evening.

Late Sunday into Monday, a trough/low is expected to move across
southern parts of the West Coast. Weak height rises are expected
over the southern plains with rather weak southwest flow,
especially the eastern half of Oklahoma. Although showers and
thunderstorms will be possible they will be rather slow moving and
mainly not severe.

As the trough lift northeast Tuesday into Wednesday, additional height
rises will occur and the overall flow across Oklahoma and north
Texas will be very weak for late May. Shower and thunderstorm
chances will be rather low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  77  63  82 /  90  30  20  30
Hobart OK         62  76  62  83 /  80  30  20  30
Wichita Falls TX  67  79  66  84 /  80  50  20  30
Gage OK           54  74  58  82 /  60  20  20  20
Ponca City OK     61  74  59  82 /  80  20  10  30
Durant OK         69  83  67  86 /  30  30  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, May 19, 12:30 PM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1230 PM CDT Sat May 19 2018

OKZ004>048-050>052-TXZ083>090-201500-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1230 PM CDT Sat May 19 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this afternoon
and evening across parts Oklahoma and western north Texas.

.Location...
The eastern edge of the Enhanced Risk area is generally along a
line from Seymour, Texas to Wichita Falls to Lawton to Oklahoma
City and Stillwater. The western edge extends from Cherokee to
Erick and Childress, Texas.

A Slight Risk area surrounds the moderate risk area and generally
covers all of northwestern Oklahoma and areas north and west of a
Seminole to Ardmore line. A Marginal Risk area covers the area
north and west of an Atoka to Durant line.

.Timing...
Most likely time for severe storms will be from 3 pm through 3 am
Sunday morning.

.Impacts...
Damaging wind gusts to 70 mph and golf ball size hail will be the
main hazards. Baseball size hail is possible across mainly north
central Oklahoma. A few tornadoes will also be possible, mainly
across north central Oklahoma during the afternoon and early
evening.

Some of the storms today will produce locally heavy rainfall which
may result in some flooding.

.Discussion...
An outflow boundary was located across far northern Oklahoma.
This boundary will be a focus for thunderstorm development by
mid- afternoon. A few of these storms will likely become severe
with large hail and damaging wind gusts.

A dryline across the central Texas panhandle will also be a focus
for additional thunderstorm development during the mid to late
afternoon hours. These storms will then move east into western and
southwestern Oklahoma and western north Texas and will have the
potential to produce large hail and damaging wind gusts.

Storms are expected to become more widespread during the evening
hours and will likely develop into a large complex that moves
south and east across much of Oklahoma and western north Texas
overnight. As this occurs, the main hazard will become damaging
winds with some hail. The overall intensity of the storms is
expected to gradually decrease after midnight as the storms move
into southern and southeastern Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue Sunday through Friday across
parts of Oklahoma and north Texas. A few storms through this time
frame may be strong to severe.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slowly moving thunderstorms may cause flash flooding in a
few locations across Oklahoma and north Texas Sunday through
Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 19, 6:27 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             4 ENE PONCA CITY        36.74N 97.01W
05/19/2018  E0.88 INCH       KAY                OK   PUBLIC

&&

MAD
Local storm report, May 19, 6:28 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             1 NW QUANAH             34.31N 99.76W
05/19/2018  E0.75 INCH       HARDEMAN           TX   BROADCAST MEDIA

&&

MAD
Local storm report, May 19, 7:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             8 WNW FAIRVIEW          36.32N 98.61W
05/19/2018  E1.50 INCH       MAJOR              OK   BROADCAST MEDIA

            LOCATION ESTIMATED.

&&

MAD
Local storm report, May 19, 7:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
714 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 WSW ORIENTA           36.33N 98.55W
05/19/2018  E2.75 INCH       MAJOR              OK   BROADCAST MEDIA

&&

MAD
Local storm report, May 19, 7:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             1 SSW WAYNOKA           36.58N 98.88W
05/19/2018  E0.75 INCH       WOODS              OK   TRAINED SPOTTER

&&

MAD
Special weather statement, May 19, 7:20 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
720 PM CDT SAT MAY 19 2018

OKZ006-200045-
Alfalfa OK-
720 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Alfalfa County Until
745 PM CDT...

AT 719 PM CDT, a strong thunderstorm was located near Driftwood,
moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Burlington, Amorita, Byron, Driftwood and Waldron.

LAT...LON 3687 9811 3682 9811 3675 9833 3688 9844
      3700 9830 3700 9816
TIME...MOT...LOC 0019Z 236DEG 20KT 3684 9834

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:04 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman, Knox3 hr
May 19, 7:09 PM CDTSevere Thunderstorm WarningOUNWilbarger51 min
May 19, 7:42 PM CDTSevere Thunderstorm WarningOUNFoard, Knox48 min
May 19, 7:45 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger45 min
May 19, 8:21 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger39 min
May 19, 8:27 PM CDTSpecial Weather StatementOUNFoard33 min
May 19, 8:31 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman3 hr
May 19, 8:44 PM CDTFlash Flood WarningOUNFoard, Hardeman3 hr
May 19, 8:50 PM CDTSpecial Weather StatementOUNWilbarger25 min
May 19, 8:52 PM CDTSpecial Weather StatementOUNWichita23 min
May 19, 8:55 PM CDTSevere Thunderstorm WarningOUNWichita50 min
May 19, 8:58 PM CDTAreal Flood AdvisoryOUNWichita, Wilbarger3 hr
May 19, 9:02 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger43 min
May 19, 9:06 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger39 min
May 19, 9:13 PM CDTSevere Thunderstorm WarningOUNFoard47 min
May 19, 9:15 PM CDTAreal Flood WarningOUNHardeman3 hr
May 19, 9:26 PM CDTFlash Flood WarningOUNFoard3 hr
May 19, 9:32 PM CDTAreal Flood AdvisoryOUNWichita3 hr
May 19, 9:39 PM CDTSevere Thunderstorm WarningOUNWichita51 min
May 19, 9:40 PM CDTSevere Thunderstorm WarningOUNWichita50 min
May 19, 9:59 PM CDTSpecial Weather StatementOUNFoard31 min
May 19, 10:03 PM CDTFlash Flood WarningOUNWichita3 hr
May 19, 10:08 PM CDTSevere Thunderstorm WarningOUNClay, Wichita52 min
May 19, 10:14 PM CDTAreal Flood WarningOUNFoard, Knox3 hr
May 19, 10:23 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger52 min
May 19, 10:56 PM CDTAreal Flood AdvisoryOUNWilbarger3 hr
May 19, 10:56 PM CDTSevere Thunderstorm WarningOUNClay29 min
May 19, 11:06 PM CDTSpecial Weather StatementOUNFoard24 min
May 19, 11:09 PM CDTSpecial Weather StatementOUNWilbarger36 min
May 19, 11:24 PM CDTSpecial Weather StatementOUNWichita36 min
May 19, 11:27 PM CDTSpecial Weather StatementOUNFoard33 min
May 19, 11:33 PM CDTFlash Flood WarningOUNWichita, Wilbarger3 hr
May 19, 11:42 PM CDTAreal Flood WarningOUNFoard, Hardeman3 hr
May 20, 12:19 AM CDTAreal Flood WarningOUNFoard3 hr
May 20, 12:52 AM CDTSpecial Weather StatementOUNClay23 min
May 20, 12:53 AM CDTAreal Flood WarningOUNWichita3 hr
May 20, 1:18 AM CDTAreal Flood AdvisoryOUNBaylor, Knox3 hr
May 20, 4:35 PM CDTRiver Flood WarningOUNWichita, Wilbarger16 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.